Be Careful About Stacking Insulin


Be Careful About “Stacking” Insulin

Sometimes you may be tempted to take more insulin while your last dose is still in your bloodstream. Perhaps your blood glucose hasn’t come down as far as you expected, and you think that just a little more insulin will solve the issue. 

This is called insulin stacking, over- bolusing and/or over-correcting, and it is very common. 

Rapid Acting Stacking

Be aware that rapid-acting insulin lasts in the bloodstream for about 4 hours, and is often called active insulin or insulin on board. You should therefore not correct your blood glucose before it has gone 4 hours since you injected your last insulin dose.

Taking rapid-acting insulin at close intervals can result in low blood glucose (hypoglycemia). However, insulin for carbohydrates can safely be given at any time .

It’s a Learning Process!

Over time you will learn how long your insulin doses stay in your system, based on the dose, time of day, activity level and stress. 

While you are learning, it’s important to use your app frequently to check your blood glucose levels so you can make sense of how your body reacts to your insulin doses. Work with your Diabetes Educator to learn more on how to avoid stacking insulin.  

Share this article: